MedElevator Войти в исследования
← Поиск публикаций

DOI 10.1016/j.toxrep.2026.102239

Медицинская библиотека · Toxicology reports · 2026

When herbal supplements cause heart problems: Clinical case report and forensic toxicological analysis.

Theuer Theresa, Faber Katrin, Oberli Lisa, Schweingruber Thomas, Fraiture Marie-Alice, Roosens Nancy, Kindler Adrian, Rudiger Alain, Leist Roman, Vanhee Celine

Клинический случайСтатьяПеревод в очереди

Аннотация

The global expansion of travel and online supplement markets has eliminated traditional geographic barriers to toxic plant exposures. We report a case of a 42-year-old female presenting with digoxin-like intoxication symptoms, including nausea, vomiting, and hypotension. Electrocardiography revealed sinus bradycardia (51/min), first-degree AV block, and downsloping ST-segment depressions with reverse tick morphology. Upon further comprehensive anamnesis, the patient revealed the consumption of a weight-loss supplement labeled as "Tejocote root" (Crataegus mexicana), purchased during a travel to the USA. Serum digoxin assays yielded conflicting results across different platforms. The patient was managed with supportive care, including fluid replacement and antiemetics. Bradycardia persisted for five days, with complete resolution of symptoms and ECG abnormalities by day nine. Subsequent forensic toxicological analysis using liquid chromatography coupled to high-resolution mass spectrometry (LC-HRMS) and DNA barcoding confirmed the presence of yellow oleander (Thevetia peruviana) in the supplement, with no detection of the advertised Crataegus mexicana. While standard toxicological screening panels do not include plant-derived cardiac glycosides, cross-reactivity in digoxin assays may aid early diagnosis. Clinicians should maintain high suspicion for exotic plant poisonings in patients presenting cardiac glycoside-like symptoms, particularly following use of imported or online-purchased supplements. This case underscores the critical importance of multidisciplinary collaboration in determining the root cause of intoxication and highlights significant gaps in current forensic analytical capabilities for detecting botanical adulterants with public health implications.

Для цитирования: Theuer Theresa, Faber Katrin, Oberli Lisa, Schweingruber Thomas, Fraiture Marie-Alice, Roosens Nancy, Kindler Adrian, Rudiger Alain, Leist Roman, Vanhee Celine. When herbal supplements cause heart problems: Clinical case report and forensic toxicological analysis.. Toxicology reports. 2026. DOI: 10.1016/j.toxrep.2026.102239.
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.